Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 92, NWS Twin Cities, MN

July 22, 2023Sherburne County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 22, 2023, 4:10 PM CDT for Sherburne County, Wright County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2023, 4:10 PM CDT (21:10 UTC)
Expired
Jul 22, 2023, 4:45 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sherburne County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:30 PM CDTHAIL 0.752 N Big Lake, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS53 KMPX 222110
SVRMPX
MNC141-171-222145-
/O.NEW.KMPX.SV.W.0092.230722T2110Z-230722T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
410 PM CDT Sat Jul 22 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wright County in central Minnesota...
  Central Sherburne County in central Minnesota...

* Until 445 PM CDT.

* At 409 PM CDT, a severe thunderstorm was located over Becker, or 14
  miles north of Buffalo, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Monticello around 415 PM CDT.
  Big Lake around 420 PM CDT.

Other locations in the path of this severe thunderstorm include
Albertville, St. Michael and Otsego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4530 9351 4527 9352 4518 9385 4546 9392
      4548 9387
TIME...MOT...LOC 2109Z 321DEG 25KT 4539 9382 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
2 follow-up statements
279 
WWUS53 KMPX 222128
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 PM CDT Sat Jul 22 2023

MNC141-171-222145-
/O.CON.KMPX.SV.W.0092.000000T0000Z-230722T2145Z/
Wright MN-Sherburne MN-
428 PM CDT Sat Jul 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN WRIGHT AND CENTRAL SHERBURNE COUNTIES...

At 428 PM CDT, a severe thunderstorm was located near Becker, or 17
miles north of Buffalo, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Monticello, Big Lake, St. Michael, Otsego and Albertville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4536 9362 4524 9362 4520 9379 4543 9387
      4546 9383
TIME...MOT...LOC 2128Z 316DEG 20KT 4543 9379 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
718 
WWUS53 KMPX 222136
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
436 PM CDT Sat Jul 22 2023

MNC141-171-222145-
/O.EXP.KMPX.SV.W.0092.000000T0000Z-230722T2145Z/
Wright MN-Sherburne MN-
436 PM CDT Sat Jul 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WRIGHT AND
CENTRAL SHERBURNE COUNTIES WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4536 9362 4524 9362 4520 9379 4543 9387
      4546 9383
TIME...MOT...LOC 2135Z 321DEG 25KT 4540 9375 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:41 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 22, 3:41 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Sat Jul 22 2023

.DISCUSSION...(This evening through Saturday)
Issued at 341 PM CDT Sat Jul 22 2023

KEY MESSAGES:

- Scattered thunderstorms will continue through the early evening;
  one or two storms may be severe.

- A dangerous heatwave still appears likely by the middle of next
  week, but the possibility of thunderstorms adds additional
  complexity.

Scattered thunderstorms have formed along an outflow boundary,
roughly along I-94, left from a cluster of thunderstorms that headed
across northern MN this morning. Another area of storms is developing
along the cold front across southwest MN. Coverage is expected to
increase during the next couple hours as storms track southeast. A
few cells have exhibited near severe hail and the environment is
favorable for a couple storms to briefly become severe into the early
evening. The shortwave will slide east this evening and skies will
clear, leaving a tranquil overnight with light winds.

The focus for the rest of the forecast period is the building heat
through the middle to latter parts of next week. The overall pattern
across the CONUS won't change much during this time, but the
northeastern trough will lift out and allow the heat dome to spread
northeastward to the Upper Midwest. Temperatures will build each
day, but will peak Wednesday and Thursday with strong thermal
ridging overhead. Highs in the mid to upper 90s still appear likely.
Dew points in the 60s to low 70s will bring the hottest heat indices
of the year which could approach 105 in some spots. The caveat to all
of this, as is always the case with extreme heat around here, is the
potential for thunderstorms. With the ridge still centered well off
to the southwest over the Rockies, a number of weak waves could
traverse the northern U.S. midweek and tap into a well-mixed,
uncapped atmosphere. Diurnal storms are possible. With the mid level
jet remaining well to the north, the prospects of an MCS that could
wipe out a day of heat seems unlikely attm.

By next weekend, the ridge will flatten and allow a surface front to
sag south, bringing cooler air and increased chances for
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1226 PM CDT Sat Jul 22 2023

Cluster of TS over northwest WI continues to track southeast midday.
It should bypass RNH, but could build into EAU during the next couple
hours. Otherwise, additional scattered showers and storms should
develop during the early afternoon, peaking in coverage mid to late
afternoon across eastern MN and western WI. Light winds and clearing
skies to follow tonight.

KMSP...TS is possible any time this afternoon, but the current
satellite trends of benign CU suggest the best TEMPO window will be
mid to late afternoon.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind NW 5-10 kts.
MON...VFR. Wind S 10-15 kts.
TUE...VFR. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, Jul 22, 3:15 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT Sat Jul 22 2023

MNZ042>045-049>053-057>070-073>078-082>085-091>093-WIZ014>016-
023>028-232015-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
315 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through early evening. A
couple storms may be capable of producing large hail or strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The possibility of a dangerous heat wave continues to increase for
next week with several days in the 90s expected. Max heat indices
by Wednesday and Thursday may reach the low to mid 100s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through early evening.

MNZ041-047-048-054>056-232015-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
315 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of west central
Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The possibility of a dangerous heat wave continues to increase for
next week with several days in the 90s expected. Max heat indices
by Wednesday and Thursday may reach the low to mid 100s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Jul 22, 3:41 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Sat Jul 22 2023

MNZ051-059-060-222115-
Hennepin MN-Sherburne MN-Wright MN-
341 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northwestern
Hennepin, northeastern Wright and southeastern Sherburne Counties
through 415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monticello, or 11 miles north of Buffalo, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Monticello and Big Lake around 345 PM CDT.
  Buffalo around 350 PM CDT.
  Albertville around 400 PM CDT.

Other locations in the path of this storm include St. Michael,
Otsego, Rogers, Maple Grove and Corcoran.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 185 and 205.
 U.S. Highway 10 in Minnesota between mile markers 197 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4542 9371 4526 9351 4525 9352 4522 9346
      4516 9338 4508 9381 4536 9395
TIME...MOT...LOC 2041Z 319DEG 34KT 4535 9384

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Jul 22, 3:45 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     Hail             2 E Ellsworth           44.73N 92.45W
07/22/2023  M1.50 inch       Pierce             WI   Trained Spotter

            Hail already coating the ground after just
            two minutes. Still hailing as of 339 pm.

&&

tdk
Local storm report, Jul 22, 3:46 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
346 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             Becker                  45.39N 93.87W
07/22/2023  M0.50 inch       Sherburne          MN   Public

            Picture via twitter.

&&

TDH
Local storm report, Jul 22, 3:51 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Hail             2 E Ellsworth           44.73N 92.45W
07/22/2023  M1.75 inch       Pierce             WI   Trained Spotter

            Hail just ended. Largest hail that fell was
            1.75 inches.

&&

tdk
Local storm report, Jul 22, 3:52 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             Becker                  45.39N 93.88W
07/22/2023  M1.25 inch       Sherburne          MN   Public

            Quarter to Half Dollar Hail via picture on
            twitter.

&&

TDH
Local storm report, Jul 22, 4:02 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Hail             Monticello              45.30N 93.80W
07/22/2023  M0.75 inch       Wright             MN   Storm Chaser

&&

tdk

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:11 PM CDTSpecial Weather StatementMPXSherburne34 min
Jul 22, 2:46 PM CDTSpecial Weather StatementMPXRamsey29 min
Jul 22, 2:56 PM CDTSpecial Weather StatementMPXRedwood34 min
Jul 22, 3:03 PM CDTSevere Thunderstorm WarningMPXRedwood42 min
Jul 22, 3:37 PM CDTSpecial Weather StatementMPXWashington23 min
Jul 22, 3:41 PM CDTSpecial Weather StatementMPXSherburne34 min
Jul 22, 4:35 PM CDTSevere Thunderstorm WarningMPXGoodhue25 min
Jul 22, 4:45 PM CDTSpecial Weather StatementMPXSherburne30 min
Jul 22, 5:00 PM CDTSpecial Weather StatementMPXWabasha15 min
Jul 22, 5:14 PM CDTSpecial Weather StatementMPXDakota31 min
Jul 22, 5:15 PM CDTSpecial Weather StatementMPXFreeborn30 min
Jul 22, 5:47 PM CDTSpecial Weather StatementMPXGoodhue28 min
Jul 22, 6:40 PM CDTSpecial Weather StatementMPXSteele35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.